| Model Number |
N/A |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
| Date of Event |
01/19/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays for review.Other source documents were received and will be reviewed as part of ongoing investigation.The manufacturer did not receive yet the device, however it is indicated by complainant that it will be returned for investigation.As no lot number was provided, the device history records could not be reviewed.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
Event or Problem Description
Patient was implanted in 2018 and underwent revision surgery due to implant fracture.
Event or Problem Description
No change to previously reported event.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event description: it was reported that there was a revision surgery to explant a ruptured dynesys® cord and screws.The explanted cord was ruptured at the superior side of the patient's t12 vertebra and also fractured at the inferior side of the patient's t9 vertebra.The surgeon implanted a new construct using the tether system.Review of received data: no medical data relevant to the case has been received.Due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.Hospital data: implantation: (b)(6), united states: surgeon: dr.(b)(6).Revision: (b)(6), united states: surgeon: dr.(b)(6).Time in vivo: unknown (implanted in 2018 and revised on (b)(6) 2021).Product evaluation: visual examination: the received cord exhibits a cord rupture directly at the end of a contact zone.Additionally, a partial cord rupture can be observed for one of the cord pieces, which is located between two contact areas.Partially the cord pieces are slightly yellowish discolored and tissue attachments can be seen.The cord was reconstructed based on the appearance of the cord ends, the locations of the contact areas and the location of the green thread, which are at the outer ends of the entire implanted cord.For the entire cord a total of 8 contact areas of the screws are clearly visible.In the contact areas the cord is slightly compressed where the pedicle and set screws were located.The outer cord layer is damaged where the tips of the set screws were placed.On the opposite side of the cord a slight bump matching to the cannulation of the pedicle screw can be seen.Both of the cord pieces show the green thread marking the working zone of the cord at one end which should not be implanted.Both cord pieces exhibit a clear cut end which is melted and merged.At the locations of the cord rupture, the cord ends are slightly frayed and bulged.At the partial rupture, only a few threads are still connecting the cord.The other threads are ruptured and are also frayed and bulged.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check could not be performed as only the complained product is known.The dynesys® system is not approved for vertebral body tether (vbt) application and this has therefore to be considered off-label use.Only the tether¿ vertebral body tethering system is applicable for such an application.Dhr / ncr review: review of the device history records could ot be performed due to unknown lot number.Conclusion: it was reported that there was a revision surgery to explant a ruptured dynesys® cord and screws.The explanted cord was ruptured at the superior side of the patient's t12 vertebra and also fractured at the inferior side of the patient's t9 vertebra.The surgeon implanted a new construct using the tether system.The dynesys® cord was received in two pieces.The cord showed a rupture directly at the end of a contact zone as well as a partial rupture between contact areas of the screw.This is consistent with the reported event.Based on the available information it can only be assumed that the dynesys® system was used for vertebral body tether (vbt).The dynesys® system is not approved for vertebral body tether (vbt) application and this has therefore to be considered off-label use.Based on the investigation the reported event can be confirmed.Due to significant lack of information a detailed investigation could not be performed, nevertheless based on the given information there is no indication of a nonconformance or complaint out of box (coob).In conclusion it can only be hypothesized that the following possible factors might have contributed to the cord rupture either alone or in combination: cord tensioning during the implantation surgery.Cord tensioned over the time in vivo due to growing of the patient.If and to what extend other factors may have influenced the course of event leading to the reported cord rupture remains unknown.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).